Authorities Warn of Synthetic Marijuana Containing Poison

First Maryland case of bleeding from synthetic marijuana reported

Synthetic marijuana can cause life-threatening, severe internal bleeding. Because of this similarity, synthetic cannabinoids are sometimes misleadingly called "synthetic marijuana" (or "fake weed"), and they are often marketed as safe, legal alternatives to that drug.

"The recent cases of severe bleeding are evidence of the harm synthetic cannabinoids can cause".

Two deaths and over 70 cases of uncontrolled bleeding have been reported in IL - all of which health officials say have been linked to the resurgence of synthetic marijuana commonly known as "spice". How did a unsafe chemical like brodifacoum, which does not create a sensation of being high, end up in synthetic marijuana?

MDHHS notes that if correctly identified, these cases could be treated with doses of vitamin K.

Wednesday's updated number includes two deaths and is up from 56 cases reported Monday. Federal prosecutors say U.S. Drug Enforcement Administration agents made undercover buys of the synthetic cannabinoids at Masoud's West Side Chicago store.

While there have been no reported cases of complications from using synthetic cannabis, Lake County Health Department Executive Director Mark Pfister said in the statement that local officials are monitoring the situation. "Symptoms may range from unexplained bruising, bleeding from the nose or gums, blood in the urine or stools, coughing up or vomiting blood, to bleeding in the brain".

The Chicago man, who died on March 28 after smoking synthetic pot, was found to have in his system traces of the anticoagulant brodifacoum - which is a chemical used in rat poison - the Cook County Medical Examiner's Office reported Friday.

Until the exact origins of the contaminated products are determined, health officials fear more freakish cases of bleeding will continue to pile up.

Synthetic cannabis is a man-made chemical compound created to act on the cannabinoid receptors and is sprayed onto plant material to mimic the real thing.

Synthetic cannabinoids are not one drug.

You're urged to call 911 or go to the emergency department right away if you or someone you know has a serious reaction to synthetic cannabinoids.

Related news: